Dr Chan Kwok Wai Adrian
Drug allergies can occur with any type of drug, including prescription medications, over-the-counter drugs, herbal medication, vitamins and even supplements. It is caused by an abnormal reaction of one's immune system to a drug.
Studies have shown that globally, drug allergy occurs in 1 – 2% of all admissions and 3 – 5% of all hospitalised patients.
It is important to remember that anyone can experience an allergic reaction to a drug, not just those with allergies to airborne particles such as pollen or food.
The following factors may increase your risk of developing a drug allergy:
Many people with drug allergy experience mild to moderate symptoms. Mild allergic reactions include an acute onset of localised skin rashes, itching and urticaria (hives). Fortunately, most of these symptoms can be resolved within a day or two once the culprit medication is stopped.
Sometimes, more serious symptoms can occur. These include swelling in the face, throat, or mouth, difficulty breathing, severe abdominal cramps and vomiting, or a widespread skin reaction. The most serious allergic reaction is known as anaphylaxis. Anaphylaxis affects more than one body system, such as the lungs, gut and skin. It can also cause a significant fall in blood pressure, leading to fainting and unconsciousness.
Some drug allergies can also present with delayed symptoms. These present differently from acute reactions and may manifest as rashes (non-urticarial) or blisters.
Because drug allergy is complex, seeking medical help is important. If you know or suspect that you are allergic to a drug, you should avoid that drug until you have received medical advice by visiting your general practitioner or asking for a referral to an allergy clinic.
An allergy specialist will ask you in detail about your drug reaction to establish the nature and causality of the allergic reaction. The allergist may also conduct further tests to define the culprit drugs or advise on alternative medications.
It is not uncommon to hear someone say they are allergic to a particular drug. However, this is often not a genuine drug allergy. For example, infections can give rise to symptoms similar to those that occur in drug allergy.
Being mislabelled as having a drug allergy when this is not the case can lead to negative consequences. The patient may be given alternative medications that are possibly more expensive, more toxic and less effective.
If you suspect that you are suffering from a serious reaction from drug allergy, seek help at the nearest Accident and Emergency (A&E) Department.
When a diagnosis of drug allergy has been made, affected patients and their loved ones need to be educated about the allergy and how to recognise and respond to the symptoms. A patient at risk of severe drug allergy reactions should enrol with Medik Awas, a program that provides identification documents/devices to the patient in order to alert healthcare personnel to the allergy.